New York, 2003Flash Flood in New York, August 5, 2003
August 5, 2003 · NWS BGM · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 5, 2:05 PM EST, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 5, 2:05 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
305 PM EDT TUE AUG 5 2003
DECIDED TO GO WITH A FLASH FLOOD WATCH IN THE NRN FINGER LAKES AS
PER COORD WITH BUF...THANKS. SCTRD TSRA HAVE FORMED OVER THE WATCH
AREA AND ARE NOT MOVING MUCH. IN ADDTN BAND OF SHRA AND TSRA IS
HEADING IN THIS DIRECTION AS WELL. ETA PIVOTS THIS BAND OVR THIS
AREA AND SUGGESTS POTENTIAL FOR HEAVIER RAIN THIS EVE. FFA OUT FOR
THESE AREAS FOR TONIGHT.
SHORT TERM...(TON THRU THU)
AREA RADARS SHOW LARGE BAND OF SHRA/TSRA FROM SE TO NW FROM NJ ACRS
ERN PA TO C AND WRN NY. THIS ACVTY HAS FORMED IN ADVANCE OF AN UPR
LVL PV GRADIENT WHICH IS A REFLECTION OF A SIG SHRT WAVE. THIS WAVE
WILL TRACK THRU THE REGION BY LATE THIS EVE. BAND OF SHRA/TSRA WILL
CONT TO MOVE N AND EVENTUALLY PIVOT AND LAY ACRS WRN AND CNTRL NY TO
NRN NY BY ARND 6Z. MAIN QUESTION IS WHETHER THE INTENSITY WILL
REMAIN HIGH ENUF TO CAUSE HEAVY RAINFALL. THINK POTENTIAL EXISTS FOR
LOCALLY HVY RAINFALL IN THIS BAND AS IT WORKS ACRS THE CWA LATE THIS
AFTRN AND EVE...BUT BY A FEW HOURS AFTER THE SUNSETS THINK ACVTY
WILL WANE TO SCT SHRA WITH A FEW TSRA MAINLY OVR THE NRN AND WRN
CWA...REST OF CWA LIKELY WILL DRY OUT SOME. LL WINDS TURN MORE SWRLY
AFTER THE BAND PASSES BY WHICH SHUD ALLOW DWPTS TO DROP A BIT. THINK
CLDS WILL BREAK UP IN NE PA AND HV 45-60 PCT CLD CVR IN GRIDS.
HIGHEST CLD CVR WILL BE ACRS NC NY OVRNGT.
LEANING AWAY FROM A FLASH FLOOD WATCH AT THIS TIME...AS MUCH OF THE
PRECIPITATION IN THIS BAND OF SHRA/TSRA IS APPEARING TO STRATIFORM
OUT. WE HAVE HAD A FEW ISOLATED CELLS FORM ACRS THE NRN FINGER LAKES
REGION AHEAD OF THIS PRECIP SHIELD WHICH ARE MOVG VERY SLOWLY. SIG
RAINS HAVE OCCURRED LOCALLY IN A FEW LOCATIONS BUT THE RAINFALL HAS
FALLEN SHORT OF FLASH FLOOD GUIDANCE SO WE HAVE URBAN SS ADVY/S OUT
FOR NOW. BELIEVE HVY RAINS WILL REMAIN ISLD IN NATURE AND GIVEN THE
FACT THAT THE BGM CWA HAS NOT SEEN THE KIND OF RAINS THAT
ALY/S...CTP/S...PHI/S AND OKX/S THE PAST FEW DAYS...WE LIKELY WILL
HOLD OFF ON THIS FOR NOW.
FOR WED... UPR LVL TROF AXIS LIFTS ACRS REGION...LL REMAIN MOIST AND
WITH SUNSHINE BELIEVE ANTHR ROUND OF SHRA AND TSRA WILL FORM BY
AFTRN. HOWEVER...BELIEVE COVERAGE WILL BE MUCH LESS THAN TODAY AND
WILL ONLY HV CHC FOR WED AFTRN AND EVE. FOR THU...ANTHR WAVE PASSES
ACRS NY/PA AND AGAIN WILL KEEP CHC POPS FOR SHRA AND TSRA THRU THU.
EXTENDED PERIOD (THU NGT - TUE)
CONTINUED WITH CHCS FOR CONVECTION THROUGH MONDAY AS THE UPR TROF
HANGS ON. OPTED FOR DRY WEATHER NXT TUESDAY, ALTHO SOME ACTIVITY
COULD LINGER OVER FAR ERN ZONES.
.BGM...FLASH FLOOD WATCH FOR THE NRN FINGER LAKES FOR TONIGHT.
SHORT TERM...NICOSIA
EXTENDED...BRADY
Hazardous weather outlook, Aug 5, 2:35 AM EST, 13 hours 4 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-060915-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
336 AM TUE AUG 5 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...MAINLY ALONG
THE NYS BORDER AND INTO NORTHEASTERN PA. A VERY HUMID AND WARM
AIRMASS IS LIKELY TO PRODUCE SCATTERED THUNDERSTORMS TODAY. SOME OF
THESE THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND TORRENTIAL
DOWNPOURS.
.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS WILL PREVAIL FROM MONDAY INTO LATE WEEK.
THE MAIN CONCERN IS FOR REPEATED DAILY THUNDERSTORMS OVER THE SAME
AREA CAUSING PROBLEMS ALONG SMALLER STREAMS.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING.
In the hours before
Special weather statement, Aug 5, 2:41 PM EST, 58 minutes before
NYZ018-052045-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
341 PM EDT TUE AUG 5 2003
...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA...
AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS NEAR SYRACUSE....MOVING
NORTHEAST AT 15 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...
EAST SYRACUSE AND MINOA AT 400 PM.
BRIDGEPORT AND LOWER SOUTH BAY AT 415 PM.
THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
MORFORD
Flash Flood, Yates
- When
- August 5, 3:39 PM EST to 4:30 PM EST
- Where
- Yates County, Dundee
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.633, -77.105 (the zone’s center; the record gives no point)
Very heavy rainfall from slow-moving thunderstorms caused flash flooding of small streams leading to numerous road closures in southeast Yates County. Rainfall amounts were on the order of 3 to 4 inches in a 3 hour period. Several roads were undermined and damaged by the flood waters. At one point most roads in the village of Dundee, and the towns of Barrington and Starkey were either closed or impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, August 5, 20031 death · 1 event
- Flash Flooding in New York, August 5, 2003$4.3 million · 4 events
- Hail and Damaging Winds in Kansas, August 5, 2003$160,000 · 1.75 in hail · 28 events
- Hail and Damaging Winds in Virginia, August 5, 2003$250,000 · 1 in hail · 13 events
- Flash Flood in New Jersey, August 5, 2003$250,000 · 1 event
- Flash Flooding and Lightning Strike in New York, August 5, 2003$146,000 · 8 events
- Flash Flood and Flood in Ohio, August 5, 2003$157,000 · 50 kt wind · 5 events
- Lightning Strike in Oregon, August 5, 2003$150,000 · 1 event
- Hail and Damaging Winds in Oklahoma, August 5, 2003$100,000 · 1.75 in hail · 6 events
- Flood and Damaging Wind in Pennsylvania, August 5, 2003$105,000 · 50 kt wind · 2 events
- Tornado and Flash Flooding in New York, August 5, 2003$84,000 · F0 · 6 events
- Flash Flood in New York, August 5, 2003$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332608.